Idaho, 2006

Winter Storm in Idaho, March 8 to 9, 2006

March 8 to 9, 2006 · NWS MSO · 2 events in 2 counties and zones

A potent spring storm brought 8 to 12 inches of snow to the Clearwater Mountains of Central Idaho. Widespread winds gusting to 40 to 50 mph accompanied the storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A potent spring storm brought 8 to 12 inches of snow to the Clearwater Mountains of Central Idaho. Widespread winds gusting to 40 to 50 mph accompanied the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 8, 8:54 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 8, 8:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
854 AM MST WED MAR 8 2006

.UPDATE...NAM FORECAST MODEL IS STRUGGLING WITH THE CURRENT
PATTERN. INSTABILITY ACROSS WEST CENTRAL MONTANA IS ALLOWING FOR
FAIRLY WIDESPREAD SHOWER ACTIVITY. GFS MODEL SEEMS TO HAVE THE
BETTER GRASP ON REALITY SO AS OF NOW IT IS PREFERRED. THIS AREA OF
INSTABILITY WILL MOVE TO THE SOUTH AND EAST AS WARM FRONTAL
PRECIPITATION MOVES IN FROM THE WEST BY LATE AFTERNOON. HIGHLIGHTS
FOR TONIGHT LOOK ON TRACK. HAVE UPDATED TO INCREASE CHANCES FOR
PRECIPITATION ACROSS WEST CENTRAL MONTANA THIS MORNING AND AFTERNOON.
WILL ALSO PUT IN MENTION OF PATCHY MORNING FOG FROM THE MISSOULA
VALLEY NORTHWEST THROUGH THE I-90 CORRIDOR TO THE IDAHO LINE.

&&

.AVIATION...SHOWERS ACTIVITY ACROSS WEST CENTRAL MONTANA WILL
CONTINUE THROUGH THE AFTERNOON. EXPECT LOWERED CEILINGS/VISIBILITIES
AND MOUNTAIN OBSCURATIONS NEAR SHOWERS. LATE THIS AFTERNOON INTO
THURSDAY A SIGNIFICANT WINTER STORM SYSTEM WILL IMPACT THE ENTIRE NORTHERN
ROCKIES. EXPECT WIDESPREAD LOWERED CEILINGS/VISIBILITIES AND
MOUNTAIN OBSCURATIONS...SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 303 AM MST WED MAR 8 2006)

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A WEAK DIRTY RIDGE
WILL CONTINUE OVER THE AREA TODAY. HOWEVER...THERE WILL BE ENOUGH
MOISTURE MAKING ITS WAY THROUGH THE RIDGE TO CAUSE SCATTERED
SHOWERS. THE PRESSURE GRADIENT OVER NORTH CENTRAL IDAHO IS
EXPECTED TO TIGHTEN THIS AFTERNOON DUE TO AN APPROACHING COLD
FRONT. SO THERE IS THE POTENTIAL FOR ADVISORY WINDS ACROSS THE
CAMAS PRAIRIE AND SALMON RIVER REGION OF IDAHO BY LATE AFTERNOON
AND EVENING. AS THE COLD FRONT MAKES ITS WAY ACROSS WESTERN
MONTANA AND NORTH CENTRAL IDAHO TONIGHT...WIDESPREAD SNOW WILL DEVELOP.
THE MOUNTAINS WILL SEE SIGNIFICANT SNOWFALL AMOUNTS. THE VALLEYS
SHOULD SEE SOME SNOW OUT OF THIS EVENT...BUT HOW MUCH WILL BE
DETERMINED ON HOW QUICKLY THE SNOW LEVELS DROP. GIVEN STRONG WINDS
ALOFT AND TIGHT SURFACE PRESSURE GRADIENTS...THERE COULD BE SOME GUSTY WINDS
ASSOCIATED WITH THIS FRONT...WHICH COULD CAUSE BLOWING AND
DRIFTING SNOW. AFTER THE FRONTAL PASSAGE...THE UPPER LEVEL FLOW
WILL BECOME ZONAL (WESTERLY). THIS FLOW IS CONDUCIVE TO UPSLOPE
SHOWERS...BUT THE MODELS DIFFER ON HOW MUCH MOISTURE WILL BE
AVAILABLE. THE NAM DRIES THINGS OUT QUICKLY ON THURSDAY AND THURSDAY
NIGHT. THE GFS KEEPS A GOOD AMOUNT OF QPF OVER THE REGION. SO AT
THIS TIME WENT WITH A BLEND OF THE MODELS. TEMPERATURES THROUGH
THE SHORT TERM APPEAR TO REMAIN NEAR SEASONAL NORMS...WITH A
SLIGHT COOLING TREND ON THURSDAY.

LONG TERM...VERY GOOD MODEL TO MODEL (GFS/ECMWF/UKMET) AND RUN TO RUN
CONSISTENCY CONTINUES TO EXIST IN THE EXTENDED PERIODS.
THEREFORE...NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE FORECAST.
FOR THE PERIOD FRIDAY THROUGH TUESDAY NIGHT...STILL EXPECTING FOR
THE COOL...BROAD UPPER LOW TO SETTLE IN OVER THE WESTERN US ON
FRIDAY...PERSISTING OVER THE REGION THROUGH THE EXTENDED PERIODS AS
IT SLOWLY WEAKENS. AS A RESULT...COOLER THAN NORMAL CONDITIONS ARE
EXPECTED ALONG WITH SHOWERS EACH DAY AS LAPSE RATES REMAIN STEEP
WITHIN THE SOMEWHAT MOIST AIRMASS THAT BECOMES ENTRENCHED OVER THE
AREA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 5 PM WEDNESDAY TO 11 AM THURSDAY FOR
     WEST GLACIER REGION...LOWER CLARK FORK REGION...
     BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY LAKE REGION.

     HEAVY SNOW WARNING FROM 5 PM WEDNESDAY TO 5 AM THURSDAY FOR
     KOOTENAI/CABINET REGION.

ID...HEAVY SNOW WARNING FROM 5 PM WEDNESDAY TO 11 AM THURSDAY FOR
     NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

&&

UPDATE...GILCHRIST
PREV DISCUSSION...SMITH/HENRY
AVIATION...GILCHRIST
Hazardous weather outlook, Mar 8, 3:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
345 AM MST WED MAR 8 2006

IDZ005-006-MTZ001-002-004-006-043-082200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
245 AM PST WED MAR 8 2006 /345 AM MST WED MAR 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL PERSIST THROUGH TODAY AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE AREA. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
TONIGHT. WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED...PLEASE
SEE GTFWSWMSO FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-082200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
245 AM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL PERSIST THROUGH TODAY
AS AN UPPER LEVEL TROUGH MOVES THROUGH THE AREA. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
TONIGHT. WINDY CONDITIONS ARE EXPECTED TO DEVELOP AHEAD
OF AND BEHIND THIS SYSTEM. THERE IS THE POTENTIAL WINDS COULD
REACH ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
March 8, 10:00 AM MST to March 9, 10:00 AM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Winter Storm, Southern Clearwater Mountains

When
March 8, 10:00 AM MST to March 9, 10:00 AM MST
Where
Southern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496103, 5496104.